(MENAFN- The Conversation) The flesh-rotting“zombie drug” xylazine has been wreaking havoc in the US. Now it's in the UK. A toxicology report showed that a middle-aged man from Solihull, England, died from the effects of xylazine, heroin, fentanyl and cocaine.
Drug overdoses in the US have been increasing over the last 20 years, with over 100,000 overdose deaths reported in 2021, largely driven by opioids . It is one of the worst public health disasters to have ever affected the US and Canada.
To add to this already devastating trend, US heroin supplies are now commonly adulterated with the strong synthetic opioid fentanyl and the animal tranquillizer xylazine to reduce the cost of producing large batches of heroin. In some regions, there are reports that over 90% of heroin contains this combination.
Xylazine – termed“tranq” or“tranq dope” when combined with heroin and fentanyl – is used in veterinary medicine to induce sedation, pain relief and muscle relaxation, but is not approved for human use.
Both xylazine and fentanyl are psychoactive and add to the effects that a user experiences. Fentanyl is a short-acting drug and the addition of xylazine extends the resulting feeling of euphoria to mimic the effects of heroin.
However, many users are unaware that the heroin is adulterated (or“cut”) with these other substances, and this can lead to unintended side-effects and even overdose.
For example, when xylazine is injected it can cause open wounds such as skin ulcers and abscesses to form. With long-term use, these lesions can become widespread across the arms and legs causing tissue death, hence its nickname: the zombie drug.
Although xylazine was first detected in the US illicit drug supply in the early 2000s, the first evidence of its use outside of North America was its detection in the drug-related death that occurred in Solihull. My colleagues and I reported on this case in the journal of forensic and legal medicine .
The death involved a 43-year-old man with a history of illicit drug use. No natural disease was identified in any of his main organ systems by the post-mortem examination. But several drugs were detected by post-mortem toxicology: eight in both the blood and urine, and an additional three in the urine.
The man's death was concluded to have occurred from a combination of heroin, fentanyl, cocaine and xylazine. There was evidence to suggest that this drug combination had been injected.
When Dr Alexander Lawson, a toxicologist at Birmingham Heartlands Hospital and co-author of our report, analysed the blood and urine samples for this case, he noticed an anomalous peak in the original test results, which was subsequently identified as xylazine.
A shift in heroin supply
Xylazine is not included in standard toxicology drug screens in the UK, so its identification in this case was due to the vigilance of Dr Lawson and his team. This means that there could be additional deaths with xylazine in the UK that have gone undetected.
Indeed, subsequent submissions to the voluntary drug testing service wedinos has found xylazine in drug samples of opioids, benzodiazepines (such as Valium) and THC (the active compound in cannabis).
Most of the heroin in the UK has historically come from Afghanistan, whereas heroin in the US usually originates from central and South America. However, the Taliban appear to be holding firm to their promise to eradicate poppy field cultivation in afghanistan .
The Taliban aim to get rid of poppy fields in Afghanistan. Flowerphotos/Alamy Stock Photo
While the origin of the heroin used in this death in the UK has not been confirmed, this may represent a resulting shift in the UK heroin supply to central and Southern American origins.
Heroin users should therefore be made aware of the additional risks of using“tranq dope”, especially as the opioid overdose reversal agent naloxone is not effective against the sedative effects of xylazine.